Virginia, 2009

Hail and Damaging Wind in Virginia, June 9, 2009

June 9, 2009 · NWS MRX · 2 events in 2 counties and zones

A boundary across southwest Virginia triggered isolated severe thunderstorms during the evening hours. Storm reports contained hail and damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across southwest Virginia triggered isolated severe thunderstorms during the evening hours. Storm reports contained hail and damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 9, 2:28 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 9, 2:28 PM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 PM EDT TUE JUN 9 2009

.SHORT TERM (TONIGHT AND WEDNESDAY)...A WEAK SHORTWAVE WILL PASS
THROUGH THE AREA BRINGING SCATTERED TO ISOLATED THUNDERSTORMS TO THE
AREA THIS EVENING...MAINLY ACROSS THE HIGHER ELEVATIONS.  A DEEPER
SHORTWAVE IS EXPECTED ON WEDNESDAY BRINGING AN INCREASE IN
MOISTURE...SHOULD BRING BETTER CHANCES THAN TODAY.  THE HIGHEST
CHANCE OF THUNDERSTORMS WILL STILL BE IN THE MOUNTAINS.
TEMPERATURES WILL STAYED ABOVE NORMAL ON WEDNESDAY...STAYED NEAR
GUIDANCE NUMBERS FOR TEMPERATURES.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...LONG TERM FORECAST
HAS NOT CHANGED MUCH SINCE PREVIOUS RUN WITH THE EXCEPTION THAT THIS
AREA IS OUTLOOKED FOR A SLIGHT CHANCE OF SEVERE WEATHER ON THURSDAY
AND FRIDAY. POPS APPEAR TO BE ON THE WANE AS THE MODELS HAVE
SOMEWHAT BACKED OFF IN THEIR ENTHUSIASM FOR DEEP MOISTER,
INSTABILITY, AND MID LEVEL UVV. STILL, IT IS WARM OUT (MARGINALLY
UNSTABLE) AND THERE IS ENOUGH LOW LEVEL MOISTURE TO CREATE MOIST
CONVECTION. THE TRIGGER IN THIS CASE WILL LIKELY COME IN THE FORM OF
THE SLOW MOVING WEAK FRONT WHICH IS STILL FORECAST TO CROSS THE AREA
ON THURSDAY INTO EARLY FRIDAY. TROUBLE IS, THIS FRONT APPEARS VERY
DIFFUSE IN THE MODELS AND IS MORE OF A BROAD AREA OF LOW PRESSURE
THAN A SHARP TROUGH OF LOW PRESSURE. THAT SAID, THERE ARE NO DOUBT
LEFTOVER SURFACE BOUNDARIES FROM YESTERDAYS THUNDERSTORMS AND THERE
WILL BE MORE TOMORROW TO INTERACT WITH THAT BROAD AREA OF WEAK
CONVERGENCE. HAVE KEPT POPS MUCH AS THEY WERE, EXCEPT THAT HAVE
INCREASED THEM TO LIKELY LEVELS IN THE NORTHEAST AND ALONG THE
NORTHERN PLATEAU AND MOUNTAINS THURSDAY AND ONLY IN THE EXTREME
NORTHEAST THURSDAY NIGHT AND EARLY FRIDAY. LEFT TEMPS ALONE FOR THE
MOST PART. HATE HAVING POPS AND SHOWERS AND THUNDERSTORMS WORDING
IN VIRTUALLY EVERY PERIOD AD NAUSEUM BUT SO IT IS WITH WARM TEMPS,
ADEQUATE RH, SLOW MOVING FRONTS AND MARGINAL MIDUPPER SUPPORT ALL
WEEK. WOULD JUST FLIP FLOP EVERY DAY, OTHERWISE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             67  90  69  90  68 /  10  30  20  40  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  88  68  89  67 /  10  30  20  40  30
OAK RIDGE, TN                       65  88  69  89  67 /  10  30  30  50  30
TRI CITIES AIRPORT, TN              61  86  65  86  64 /  20  40  30  60  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH/BB
Hazardous weather outlook, Jun 9, 3:21 AM EST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 AM EDT TUE JUN 9 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-100830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
421 AM EDT TUE JUN 9 2009 /321 AM CDT TUE JUN 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...ISOLATED STRONG STORMS COULD DEVELOP IN THE HEAT OF THE
AFTERNOON AND EARLY EVENING...AND BRIEFLY REACH MINIMAL SEVERE
LEVELS. FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH AND SMALL HAIL
COULD OCCUR WITH THE STRONGEST STORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOISTURE AND INSTABILITY WILL SLOWLY INCREASE FROM MID WEEK...WITH
A WEAK COLD FRONT MOVING INTO THE REGION FOR THURSDAY THROUGH
SATURDAY.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT EACH
AFTERNOON AND EVENING...WITH THE BEST CHANCE OF SEVERE STORMS
COMING ON THURSDAY. THE MAIN THREATS WILL BE DAMAGING DOWN BURSTS
WINDS OF 50 MPH OR HIGHER...AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY WEDNESDAY AND THURSDAY.

TG

The radar

The Knoxville radar (KMRX), 142 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 9, 5:05 PM EST to 5:15 PM EST
Where
Washington County, 2.07 mi N of Vance
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.710, -81.970

Law enforcement officials reported a few trees downed by thunderstorm winds near Abingdon.

Hail, Russell

When
June 9, 5:19 PM EST to 5:22 PM EST
Where
Russell County, 0.55 mi E of Castlewood
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.880, -82.290

The fire department officials reported nickle-size hail fell at the Castlewood Fire Station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172655, 172657.